Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 93, NWS Charleston, SC

June 12, 2003Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 12, 2003, 4:15 PM EDT for Berkeley County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 4:15 PM EDT (20:15 UTC)
Expired
Jun 12, 2003, 5:15 PM EDT
In force
60 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Columbia radar (KCAE), 124 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2280 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS52 KCHS 122015
SVRCHS
SCC015-122115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 515 PM EDT

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 2 MILES NORTHEAST OF BONNEAU BEACH...OR ABOUT 5 MILES   
  SOUTHWEST OF SAINT STEPHEN...MOVING NORTHEAST 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SAINT STEPHEN AND BONNEAU...

ADDITIONAL SEVERE THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA...ESPECIALLY BETWEEN PRINGLETON
AND CHICORA.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3335 8011 3324 7995 3334 7975 3349 7998

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:05 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 12, 3:05 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EDT THU JUN 12 2003

PUBLIC...ATLANTIC RIDGE HOLDS ACROSS THE SOUTHEAST THROUGH SATURDAY.
DEEP SOUTHWEST FLOW WILL CONTINUE BRINGING IN THE HIGH MOISTURE
CONTENT. NUMEROUS DIFFICULT-TO-TIME SHORTWAVES PASS THROUGH OR CLOSE
TO THE FORECAST AREA DURING THIS TIME. ADD TO THE MIX THE AFTERNOON
SEABREEZE AND CONVECTIVE BOUNDARIES AND THERE WILL BE A CHANCE OF
SHOWERS AND THUNDERSTORMS AT JUST ABOUT ANY TIME...BUT MAINLY DURING
THE AFTERNOON AND EVENING HOURS BECAUSE OF DAYTIME HEATING. WILL PUT
SLIGHTLY HIGHER POPS IN DURING THE DAY AND CUT BACK A BIT AT NIGHT.
MODELS STILL QUITE CERTAIN A BACKDOOR COLD FRONT WILL MOVE IN ON
SUNDAY AS LARGE HIGH BUILDS INTO THE MID ATLANTIC AND NEW ENGLAND.
APPEARS FRONT WILL BECOME STATIONARY RIGHT THROUGH OR VERY CLOSE TO
THE FORECAST AREA. LATEST RUN OF THE MRF HAS THE FRONT HANGING
AROUND THROUGH MUCH OF THE WEEK. THIS WILL ADD A FOCUSING MECHANISM
TO AN ALREADY VERY MOIST AND VERY UNSTABLE AIRMASS. FOR THE EXTENDED
PERIOD WIND FIELDS SHOW STEERING CURRENTS WILL BE LIGHT AND WITH
NUMEROUS SHOWERS AND THUNDERSTORMS A WIDESPREAD HEAVY RAIN EVENT
COULD BE POSSIBLE.

MARINE...SRLY FLOW TO CONTINUE FOR THE NEXT FEW DAYS WITH A
DECREASING TREND LATE FRI THROUGH THE WEEKEND. WILL CONTINUE TO
INCLUDE THE USUAL DIURNAL SHIFTS IN WIND DIRECTION. THE GFS
CONTINUES TO BRING THE COLD FRONT DOWN THE COAST AND INTO THE CWA
SUN NIGHT INTO TUE. SUSPECT WE WILL HAVE A TOUGH TIME GETTING A COLD
FRONT THIS FAR DOWN THE COAST PARTICULARLY THIS TIME OF YEAR DURING
THE DAY...THEREFORE DO NOT HAVE A LOT OF CONFIDENCE IN THIS SOLN.
PLAN TO DOWNPLAY THIS SCENARIO SIMILAR TO WHAT SURROUNDING OFFICES
HAVE DONE AS SUSPECT NOT SO MUCH COOL AIR WILL PENETRATE THE AREA.
WILL RETURN FLOW TO SRLY LATER ON TUE. SMALL CRAFT ADVISORY
CONDITIONS ARE NOT EXPECTED THROUGH THE PERIOD.

.CHS...
GA...NONE.
SC...NONE.

.CHS...
GA...NONE.
SC...NONE.

AUSTIN/SLF
Hazardous weather outlook, Jun 12, 6:00 AM EDT, 10 hours 15 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
600 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AND FOR THE SAVANNAH RIVER AT CLYO.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.STRONG THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF ISOLATED STRONG
OR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. HAIL AND
DAMAGING WINDS ARE THE MAIN WEATHER HAZARDS...AS WELL AS CLOUD TO
GROUND LIGHTNING STRIKES. PLEASE REFER TO ANY FUTURE SHORT TERM
FORECASTS...SPECIAL WEATHER STATEMENTS...MESOSCALE DISCUSSIONS OR
DAY 1 CONVECTIVE OUTLOOKS THAT MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE LOWER
SANTEE AND SAVANNAH RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.